Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Determination of the $ D\sp {1/2}$-norm of the SOR iterative matrix for the unsymmetric case

Authors: D. J. Evans and C. Li
Journal: Math. Comp. 53 (1989), 203-218
MSC: Primary 65F10; Secondary 65N99
MathSciNet review: 969486
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the determination of the Jordan canonical form and $ {D^{1/2}}$-norm of the SOR iterative matrix derived from the coefficient matrix A having the form

$\displaystyle A = \left( {\begin{array}{*{20}{c}} {D1} \hfill & { - H} \hfill \\ {{H^T}} \hfill & {{D_2}} \hfill \\ \end{array} } \right)$

with $ {D_1}$ and $ {D_2}$ symmetric and positive definite. The theoretical results show that the Jordan form is not diagonal, but has only q principal vectors of grade 2 and that the $ {D^{1/2}}$-norm of $ {\mathcal{L}_{{\omega _b}}}$ ( $ {\omega _b}$, the optimum parameter) is less than unity if and only if $ \bar \mu = \rho (B)$, the spectral radius of the associated Jacobi iterative matrix, is less than unity. Here q is the multiplicity of the eigenvalue $ i\bar \mu $ of B.

References [Enhancements On Off] (What's this?)

  • [1] L. W. Ehrlich, "Coupled harmonic equations, SOR and Chebyshev acceleration," Math. Comp., v. 26, 1972, pp. 335-343. MR 0311128 (46:10224)
  • [2] E. D. Nering, Linear Algebra and Matrix Theory, 2nd ed., Wiley, New York, 1970.
  • [3] H. Späth, "The numerical calculation of high degree Lidstone splines with equidistant knots by block and overrelaxation," Computing, v. 7, 1971, pp. 65-74. MR 0319348 (47:7892)
  • [4] H. Späth, Spline Algorithms for Curves and Surfaces, Utilitas Math. Publishing Inc., Winnipeg, 1974. MR 0359267 (50:11722)
  • [5] R. S. Varga, Matrix Iterative Analysis, Prentice-Hall, Englewood Cliffs, N.J., 1962. MR 0158502 (28:1725)
  • [6] D. M. Young, "Iterative methods for solving partial differential equations of elliptic type," Trans. Amer. Math. Soc., v. 76, 1954, pp. 92-111. MR 0059635 (15:562b)
  • [7] D. M. Young, Iterative Solution of Large Linear Systems, Academic Press, New York and London, 1971. MR 0305568 (46:4698)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F10, 65N99

Retrieve articles in all journals with MSC: 65F10, 65N99

Additional Information

Keywords: SOR iterative matrix, $ {D^{1/2}}$-norm, spectral radius, spectral norm and Jordan canonical form
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society